What's been your experience with ADHD meds?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD What's been your experience with ADHD meds?

Viewing 4 reply threads
  • Author
    Posts
    • #182957
      BK101
      Participant

      Hi —

      I’m 44 years old and was very recently diagnosed with ADHD (approximately 10 weeks ago). I am currently on a titration plan to establish the right medication and dose. I started on 20mg Vyvanse (or Elvanse as it’s called here in the UK) once daily. I am now on 50mg a day and a supplementary med has been added to help prolong the effects of the Vyvanse (which was wearing off in the afternoon). The supplementary med is 5mg of Dexamfetamine which i take daily at 4pm.

      Whilst my medicine definitely boosts my energy to ‘get thing’s done’ for the few hours it works, I can’t say it’s suddenly turned me into an all new, neurotypical man.

      I just wanted to know what other people’s experiences have been with ADHD medication in terms of how it makes you feel after you’ve taken them and how much it improves your symptoms?

      Having had some experience with recreational amphetamines in my 20’s, the experience i have with Vyvanse feels very much the same i.e. it gets the heart beating, makes me talk more and provides some mild euphoric feelings.

      Every couple of weeks i have to report on my experience with the medication and to what extent it’s improved different areas of my ADHD (focus, impulsivity, mood etc).

      I’m finding it increasingly more difficult though to honestly work out if these areas really are improving, or whether i simply just feel ‘high’ from the amphetamine.

      I obviously want to be on the right medication, so I just want to establish whether the experiences i’m having with Vyvanse are correct and what should be expected.

      Thanks.

      • This topic was modified 1 month, 3 weeks ago by BK101.
      • This topic was modified 1 month, 3 weeks ago by BK101.
    • #182969
      Dr. Bob
      Participant

      Hi,
      I’ve had years of experience taking a variety of meds for ADHD. My goals have mainly been to increase my focus on work I am doing and persistence, to finish things and work on tasks sequentially, Task 1 then Task 2 then Task 3, etc.

      I consider taking these meds (any med, any dosage, any frequency) to be an unpredictable experiment with all sorts of results depending on your weight, mood, activity, etc. That gives you a good reason to keep a Medication Log and take comprehensive notes on what you take and the results you notice.

      I’ve had good results lately with Provigil and Adderall (sequentially, not taken at the same time). I seem to build a tolerance to Provigil very quickly. I have the best results the first day, so-so results the second day, and no results the third day. So, Provigil (Modafinil, the generic) every third day works best for me.

      I’ve also found that having a clear agenda of what I plan to do today is important while taking meds. With little or no plan, meds can simply leave me anxious, walking in circles, getting little done.

      Good luck to you,

      • #184148
        Gazettechan
        Participant

        It feels me tremble at times, maybe I just need to lower the dose

    • #183968
      AdamItinerant
      Participant

      Thanks BK and Dr Bob. I’m 45, white, male, a mental health nurse, from the UK and living in Australia. I’m just dropped my first 10mg dose of dexamphetamine after losing my third job and sususpecting I might meet criteria for ADHD. I was diagnosed a week ago. The questions you asked, BK, were the ones I came here with. I had some recreational fun with amphetamines as a teen too. Dr Bob, your recommendation of keeping a detailed log sounds helpful and fits with the other ways I’m trying to manage. I’ll try to keep checking in here too to see how we’re going. Thanks again.

    • #183970
      maha
      Participant

      I’m 45 female, have just been diagnosed with ADD and started Ritalin 4 days back. The dose is 10 mgs 3 times a day at 7,11 and 4 for the first 3 days and since yesterday 2×10 mgs 3 times a day.
      I am finding it really hard to tell whether the medication is working or not, I read all the emotional stories of people going through a drastic change from the first pill & I was so excited to take the first pill but nothing much changed except for more energy and anxiety. My main challenges and the reason I went for diagnosis are the constant chatter in my mind and being over attentive to everything and registering everything around me that is irrelevant except for the important things. I do not seem to be able to enjoy life because I cannot relax, I simply cannot go beyond survival.

      I will have a call with the doctor on Monday and am honestly not sure what to say. I had very high expectations of the medicine but it did not give me the peace of mind or the mind clarity that is needed to be able to be present and connect. Am not sure about the diagnosis now, also, while the doctor mentioned loosing appetite as a side effect, my appetite increased drastically!

      • #184152
        Dr. Bob
        Participant

        To: “I’m 45 female”. Your MD is your “expert” only at the beginning, suggesting a type of medication to try and the dosage. After that, it’s up to you to be your own “expert”. Regard what you are doing as an “experiment” and you must become the “researcher” to see how it all comes out. Your MD cannot tell you how it made you feel or noticed changes in your mood or behavior. Only you can truly be alert and watch for changes. Then report them when you talk with your MD.
        It has now become your responsibility to pay close attention to what you are taking, how much, when and how it affects you.
        Good luck,
        Bob Quilitch
        Reno, Nevada

    • #184151
      Dr. Bob
      Participant

      Hi,
      Yes indeed. Seems like the dosage can be as important as the type of drug. Any time a person takes such a drug for any reason, it should be regarded as “an experiment” at first and carefully tracked to determine what the effects and side-effects will be in this particular case.
      Bob Quilitch
      Reno, Nevada

Viewing 4 reply threads

You must be logged in to reply to this topic.